Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 15, 2009, 6:41 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 6:41 PM CDT (23:41 UTC)
- Expired
- May 15, 2009, 10:32 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 9:15 PM CDT | FLASH FLOOD | 5 N Garnett, KS | 2150 ROAD AND BRIDGE UNDER WATER. SEVERAL OTHER RURAL ROADS AND SMALL BRIDGES UNDER WATER ACROSS THE COUNTY AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 152341 FFWTOP KSC003-031-059-160345- /O.NEW.KTOP.FF.W.0019.090515T2341Z-090516T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 641 PM CDT FRI MAY 15 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS... COFFEY COUNTY IN EAST CENTRAL KANSAS... SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS... * UNTIL 1045 PM CDT * AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST ACROSS THE WARNED AREA. RADAR ESTIMATES OF ONE TO TWO INCHES OF RAIN OCCURING WITH THIS LINE OF THE THUNDERSTORMS. RUNOFF FROM THE HEAVY RAINFALL MAY PRODUCE FLASH FLOODING ON ROADS...SMALL STREAMS AND LOW-LYING AREAS. * LOCATIONS IMPACTED INCLUDE... BURLINGTON... COLONY... GARNETT... GREELEY... GRIDLEY... HARRIS... KINCAID... LANE... LE ROY... RICHMOND... WESTPHALIA... NEW STRAWN... LONE ELM... JOHN REDMOND RESERVOIR... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. && LAT...LON 3827 9595 3847 9506 3803 9507 3804 9596 $$ GARGAN
1 follow-up statement
000 WGUS73 KTOP 160332 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1032 PM CDT FRI MAY 15 2009 KSC003-031-059-160343- /O.CAN.KTOP.FF.W.0019.000000T0000Z-090516T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRANKLIN-COFFEY-ANDERSON- 1032 PM CDT FRI MAY 15 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ANDERSON...COFFEY AND SOUTHEASTERN FRANKLIN COUNTIES... AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. LAT...LON 3827 9595 3847 9506 3803 9507 3804 9596 $$ HARDING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:37 PM CDT, 4 minutes earlier.
Area forecast discussion, May 15, 6:37 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 637 PM CDT FRI MAY 15 2009 .UPDATE... UPDATED FOR 00Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SQUALL LINE ASSOCIATED WITH COLD FRONT WILL MOVE THROUGH TOP SITES BY 1Z. WINDS WILL COME OUT OF THE NORTH AT ALL TAF SITES POST FRONTAL PASSAGE. MIXING LAYER AROUND 1.5KFT WILL BRING WIND GUSTS UP TO 25 KTS TO THE SURFACE IN THE MORNING TO EARLY AFTERNOON HOURS. JL && .PREV DISCUSSION... /ISSUED 319 PM CDT FRI MAY 15 2009/ DISCUSSION... THE COLD FRONT WAS MOVING SOUTHEAST INTO NORTH CENTRAL KS. AS THE FRONT MOVES EAST...SFC CONVERGENCE WILL CAUSE THUNDERSTORMS TO DEVELOP WITHIN THE NEXT HOUR. AN OUTFLOW BOUNDARY WAS LOCATED JUST SOUTH OF I-70 AND EXTENDED WEST TO THE COLD FRONT. ANY STORMS THAT INTERACT WITH THE OUTFLOW BOUNDARY ACROSS EAST CENTRAL KANSAS MAY PRODUCE BRIEF TORNADOES. FARTHER SOUTH IN THE WARM SECTOR THE PRIMARY HAZARD WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL DUE TO THE VEERED LOW-LEVEL WINDS...HOWEVER ANY SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF TORNADOES. THIS EVENING THE COLD FRONT WILL PUSH SOUTHEAST ACROSS THE SOUTHEAST COUNTIES. INDIVIDUAL SUPERCELL THUNDERSTORMS MAY CONGEAL INTO A SQUALL LINE BEFORE THE FRONT MOVES SOUTHEAST OF THE CWA. THE TORNADO THREAT MAY BE ENHANCED ALONG THE OUTFLOW BOUNDARY...ESPECIALLY IF THE OFB BECOMES STATIONARY. ONCE THE FRONT PUSHES SOUTHEAST OF THE CWA BY 03Z...THE THUNDERSTORMS WILL END. WINDS WILL SHIFT NORTHWEST AND ADVECT IN A DRY AND COOL AIRMASS. HIGHS SATURDAY WILL ONLY REACH THE MID TO UPPER 60S. GARGAN SUNDAY - MONDAY...500MB LONGWAVE TROUGH TRANSLATES EASTWARD...WHILE BROAD UPPER RIDGING EXPANDS ACROSS THE WESTERN CONUS...LEAVING NE KS UNDER NORTHWESTERLY FLOW. AT THE SFC...HIGH PRESSURE BUILDS IN...AND A PERIOD OF TRANQUIL WEATHER WILL PREVAIL. LOW LEVEL WIND FIELD GRADUALLY VEERS AROUND TO THE SOUTH MONDAY MORNING. HIGHS SUNDAY WILL BE A TOUCH BELOW CLIMATOLOGICAL NORMALS WITH COOL...POST-FRONTAL CANADIAN AIRMASS IN PLACE. MONDAY ON TRACK TO BE SEVERAL DEGREES WARMER THAN SUNDAY WITH REESTABLISHMENT OF THE WARM ADVECTION REGIME. TUESDAY - FRIDAY...FOCUS IN THIS TIME FRAME WILL BE ON GRADUAL FLATTENING OF THE MIDLEVEL FLOW OVER THE PLAINS STATES AS A NORTHERN STREAM LONGWAVE TROUGH MOVES THROUGH CANADA. A COLD FRONT DROPS THROUGH THE NORTHERN PLAINS AND MEANDERS OVER NEBRASKA TUESDAY THROUGH THURSDAY WITH SOME DEGREE OF OSCIALLTION TO THE NORTH AND SOUTH...BUT LITTLE FORCING IN THE WAY TO KICK THE BOUNDARY THROUGH THE REGION. MESOSCALE DETAILS TOUGH TO PINPOINT...AND WITH PRIMARY...ALBEIT STILL WEAK FORCING FOCUSED WELL NORTH OF THE FORECAST AREA...FOUND LITTLE REASON TO ADD POPS TO THE FORECAST. TEMPERATURES THROUGH THE WORKWEEK WILL BE MILD...AND IN THE LOWER 80S FOR THE MOST PART. LUNDE && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 15, 3:26 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 326 PM CDT FRI MAY 15 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 326 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE DEVELOPING ALONG AND NORTH OF THE OUTFLOW BOUNDARY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. ALSO ALONG THE COLD FRONT ACROSS NORTH CENTRAL KANSAS. THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 70 MAY BECOME SEVERE AND PRODUCE LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAINFALL. SEVERE THUNDERSTORMS THAT MOVE ALONG THE OUTFLOW BOUNDARY ACROSS EAST CENTRAL KANSAS MAY HAVE A BETTER CHANCE TO PRODUCING TORNADOES LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 15, 5:55 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM NON-TSTM WND GST 4 ENE READING 38.55N 95.89W
05/15/2009 E80 MPH OSAGE KS TRAINED SPOTTER
8 INCH TREE LIMBS DOWNED.
&&
JTLLocal storm report, May 15, 5:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL EMPORIA 38.40N 96.18W
05/15/2009 E0.75 INCH LYON KS TRAINED SPOTTER
&&
JTLLocal storm report, May 15, 6:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST POMONA 38.61N 95.45W
05/15/2009 E80 MPH FRANKLIN KS EMERGENCY MNGR
&&
JTLLocal storm report, May 15, 6:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 4 ENE READING 38.55N 95.89W
05/15/2009 E80.00 MPH OSAGE KS TRAINED SPOTTER
8 INCH TREE LIMBS DOWNED.
&&
JTLLocal storm report, May 15, 6:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
624 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 4 SSW QUENEMO 38.53N 95.56W
05/15/2009 E0.75 INCH OSAGE KS TRAINED SPOTTER
&&Local storm report, May 15, 6:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 ENE WAVERLY 38.42N 95.55W
05/15/2009 E0.88 INCH COFFEY KS TRAINED SPOTTER
&&
JTLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:57 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 48 min |
| May 15, 7:24 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 30 min |
| May 15, 7:44 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 33 min |
| May 15, 7:58 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 24 min |
| May 15, 8:37 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 23 min |
| May 15, 8:53 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 22 min |
| May 15, 9:22 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 23 min |
| May 15, 9:55 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 35 min |
| May 15, 10:16 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 59 min |
| May 15, 10:16 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 59 min |
| May 15, 10:42 AM CDT | Flash Flood Warning | TOP | Nemaha | 4 hr |
| May 15, 10:45 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| May 15, 10:54 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| May 15, 11:10 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 51 min |
| May 15, 11:18 AM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| May 15, 12:08 PM CDT | Areal Flood Advisory | TOP | Jackson | 112 min |
| May 15, 1:09 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson | 111 min |
| May 15, 2:10 PM CDT | Flash Flood Warning | TOP | Jefferson | 4 hr |
| May 15, 2:19 PM CDT | River Flood Warning | TOP | Nemaha | 12 hr |
| May 15, 2:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 48 min |
| May 15, 3:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| May 15, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 41 min |
| May 15, 3:35 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 40 min |
| May 15, 3:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| May 15, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 32 min |
| May 15, 3:47 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Shawnee | 4 hr |
| May 15, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 10 min |
| May 15, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 31 min |
| May 15, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 45 min |
| May 15, 4:11 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 15, 4:18 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 42 min |
| May 15, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 49 min |
| May 15, 4:54 PM CDT | Flash Flood Warning | TOP | Shawnee | 112 min |
| May 15, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 34 min |
| May 15, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 26 min |
| May 15, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 30 min |
| May 15, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 31 min |
| May 15, 5:47 PM CDT | Flash Flood Warning | TOP | Coffey, Douglas, Franklin, Lyon, Osage, Wabaunsee | 4 hr |
| May 15, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 16 min |
| May 15, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 49 min |
| May 15, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 37 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.